NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, December 17, 2014
My mother has advanced Parkinson`s. She takes only carbidopa/levadopa 25/100 4 times a day 3 hours apart. At least once a day 1 1/2 - 2 hours after taking the pill her breathing rate starts escalating, her face is contorted,eyes closed, can`t talk and this continues to escalate until her chest is heaving rapidly. This can last 1/2 hour or more and it eventually stops and she falls asleep. This has been going on for over a year and I can find no information on it or get any help from the neurologist despite providing a video of the event. Do you have any help for us? It is a very distressing problem for all concerned. Thank you
This forum is not intended to provide individualized advise or treatment. However, here is some general information that might help your mother and her physician figure out what is going on.
Several years after patients with Parkinson's disease are treated with levodopa, they can develop what are called motor fluctuations. The most common motor fluctuations are "end of dose wearing off" where each dose of levodopa does not last as long; and "peak dose dyskinesia" where a patient experiences excessive writhing type movements or abnormal spasm/posturing when the levodopa dose is having it's maximal affect.
Dyskinesia can present in different forms, one being blepharospasms. These are spontaneous eye lid spasms with trouble re-opening the eyes. It is possible that during times of the day when a patient has increased dyskinesia, they may also experience a feeling of trouble breathing or anxiety. Dyskinesia and motor fluctuations can be difficult to treat, and there are many ways to approach treating these issues.
It is recommended that you have your mother discuss this further with her doctors, and if needed seek a visit to a neurologist who specializes with Parkinson's disease.
Punit Agrawal, DO
Assistant Professor of Neurology
College of Medicine
The Ohio State University